Alert archive / Kansas / Flash Flood Warnings in 2019
Flash Flood Warning 26, NWS Topeka, KS
NWS Topeka, KS issued this flash flood warning at May 28, 2019, 5:39 PM CDT for Osage County, Kansas. It was in force for 8 hr. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- May 28, 2019, 5:39 PM CDT (22:39 UTC)
- Expired
- May 29, 2019, 1:45 AM CDT
- In force
- 8 hr
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Flood severity
- None
County Osage County, KS
The radar
The Topeka radar (KTWX), 60 km from the middle of the area, began a volume at 22:40 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| May 28, 10:30 PM CDT | HEAVY RAIN 4.15 | 1 Wsw Osage City, KS | MEASURED SO FAR. STILL RAINING. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KFOE), launched 12:00Z, 10.7 hours before the alert went out and 41 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 962 J/kg
- Mixed-layer CIN
- -276 J/kg
- Mixed-layer LCL
- 801 m above ground
- 0-6 km bulk shear
- 44 kt
- 0-1 km storm-relative helicity
- 391 m²/s²
- 0-3 km storm-relative helicity
- 338 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
244
WGUS53 KTOP 282239
FFWTOP
KSC139-290245-
/O.NEW.KTOP.FF.W.0026.190528T2239Z-190529T0245Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
539 PM CDT Tue May 28 2019
The National Weather Service in Topeka has issued a
* Flash Flood Warning for...
Osage County in east central Kansas...
* Until 945 PM CDT.
* At 539 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to two inches of rain have
already fallen with one to two more inches of rain expected in
the next two hours. Flash flooding is expected to begin shortly.
* Some locations that will experience flooding include...
Osage City, Carbondale, Overbrook, Lyndon, Burlingame, Scranton,
Olivet, Melvern Lake and Pomona Lake.
This includes the following highways...
Interstate 35 between mile markers 156 and 157.
Kansas Turnpike between mile markers 155 and 164.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3843 9570 3843 9595 3886 9595 3887 9550
3881 9550
$$
BD1 follow-up statement
871
WGUS53 KTOP 290221
FFWTOP
KSC139-290645-
/O.EXT.KTOP.FF.W.0026.000000T0000Z-190529T0645Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Topeka KS
921 PM CDT Tue May 28 2019
The National Weather Service in Topeka has extended the
* Flash Flood Warning for...
Osage County in east central Kansas...
* Until 145 AM CDT.
* At 921 PM CDT, Doppler radar indicated thunderstorms producing
heavy rain across the warned area. Up to three inches of rain have
already fallen. Flash flooding is already occurring.
* Some locations that will experience flooding include...
Osage City, Carbondale, Overbrook, Lyndon, Burlingame, Scranton,
Olivet, Melvern Lake and Pomona Lake.
This includes the following highways...
Interstate 35 between mile markers 156 and 157.
Kansas Turnpike between mile markers 155 and 164.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Turn around, don't drown when encountering flooded roads. Most flood
deaths occur in vehicles.
Be especially cautious at night when it is harder to recognize the
dangers of flooding.
Excessive runoff from heavy rainfall will cause flooding of small
creeks and streams, country roads, farmland, and other low lying
spots.
&&
LAT...LON 3843 9570 3843 9595 3886 9595 3887 9550
3881 9550
$$
BDWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this flash flood warning went out at May 28, 2:37 PM CDT, 3 hours 2 minutes earlier.
Area forecast discussion, May 28, 2:37 PM CDT, 3 hours 2 minutes before
Area Forecast Discussion National Weather Service Topeka KS 237 PM CDT Tue May 28 2019 .SHORT TERM...(This evening through Wednesday night) Issued at 237 PM CDT Tue May 28 2019 A complicated setup this afternoon with clouds and elevated storms this morning. An old outflow boundary has set up across the area from near Minneapolis to south of Junction City to near Mayetta. South of this boundary exits a very moist and unstable airmass. The 18Z RAOB from TOP shows very good deep layer of 60KT from 0-6KM. Effective SRH was around 140 m2/s2. So storms south of the boundary will very likely become supercellular. Clearing out across central and south central KS where surface temps have warmed into the lower 80s is expected to be the region where new storms develop in the coming hours. There is a risk for tornadoes with storms that are rooted in the boundary layer and remain discrete. Some of the convective allowing models (CAMs) show discrete storms scattered over the forecast area by 21Z. So a tornado watch has been issued for this area. Much of the model guidance suggests this activity will move east of the forecast area after 7 PM. Although an upper low is progged to remain over the central plains so some isolated showers and storms could linger into the late evening. Lows tonight should be cooler ranging from the upper 50s to the mid 60s with some weak cold air advection pushing into north central KS. The upper low is progged to remain over the central plains on Wednesday with the Pacific front just to the south east of the forecast area. As a shortwave lifts over the front, additional showers and storms could move into parts of east central KS. So have kept some POPs through the evening. Highs Wednesday are not expected to get out of the 70s with northwest winds bringing some cooler air into the state. Lows Wednesday night are expected to fall into the 50s area wide with some clearing and drier air. .LONG TERM...(Thursday through Tuesday) Issued at 237 PM CDT Tue May 28 2019 A weak surface ridge is progged to remain over the central plains for Thursday and Friday. There are some difference in the models in how they handle the upper energy shearing out. The NAM remains more defined with the upper low and wants to generate some precip in the heat of the day Thursday, But the GFS and ECMWF are much more sheared out with the upper energy. So there might be some precip, but with much less instability to work with storms do not look to concerning. For Saturday through Monday, mid level ridging is expected to amplify over the southern and central plains. There is some potential for weak disturbances to move over the top of this ridge and force some precip. So have chance POPs scattered throughout the forecast. The warm and humid temperatures are progged to move back into the area by this time. So high are expected to be in the 80s with lows in the 60s. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 1238 PM CDT Tue May 28 2019 An old outflow boundary is expected to gradually lift north allowing CIGS to improve early this afternoon. TS are likely to move through and have a TEMPO for the best window of opportunity. Will amend the forecast as timing the storms become more apparent. Storms are expected to move east of the terminals by the early evening. There may be some stratus move in late tonight. Confidence is marginal but included a tempo for MVFR CIGS. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Wolters LONG TERM...Wolters AVIATION...Wolters
Hazardous weather outlook, May 28, 2:44 PM CDT, 2 hours 55 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 244 PM CDT Tue May 28 2019 KSZ008>012-020>024-026-034>040-054>056-058-059-291945- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 244 PM CDT Tue May 28 2019 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. Severe thunderstorms are expected to develop across central Kansas around 4 PM and move across east central and parts or northeast Kansas through 7 PM. In addition to large hail and torrential rainfall, the storms will be capable of producing a few tornadoes. Locally heavy rainfall could also lead to flash flooding. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. There is the potential for a few isolated storms to develop across far east central Kansas Wednesday afternoon into early evening. If any storms are able to develop, they may be strong to severe. Flooding on area rivers is likely to persist through the latter part of the week. .SPOTTER INFORMATION STATEMENT... Spotters should be activated this afternoon. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep Wolters
In the hours before
Local storm report, May 28, 3:42 PM CDT, 1 hour 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
342 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0326 PM HAIL 1 ENE RESERVE 39.98N 95.55W
05/28/2019 E1.00 INCH BROWN KS TRAINED SPOTTER
&&
CPLocal storm report, May 28, 3:44 PM CDT, 1 hour 55 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
344 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0344 PM HEAVY RAIN 1 ESE RESERVE 39.97N 95.54W
05/28/2019 M2.25 INCH BROWN KS TRAINED SPOTTER
TOTAL SO FAR SINCE MIDNIGHT. STILL RAINING.
&&
CPSpecial weather statement, May 28, 4:07 PM CDT, 1 hour 32 minutes before
Special Weather Statement
National Weather Service Topeka KS
407 PM CDT Tue May 28 2019
KSZ038-039-054-055-282130-
Wabaunsee-Shawnee-Lyon-Osage-
407 PM CDT Tue May 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR SHAWNEE...SOUTHEASTERN
WABAUNSEE...NORTHWESTERN OSAGE AND NORTHEASTERN LYON COUNTIES UNTIL
430 PM CDT...
At 406 PM CDT, Doppler radar was tracking a strong thunderstorm 4
miles northwest of Harveyville, moving northeast at 50 mph.
Penny size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Topeka, Carbondale, Rossville, Eskridge, Dover, Silver Lake, Auburn,
Burlingame, Maple Hill, Harveyville, Allen, Admire, Willard, Pauline,
Keene and Berryton.
This includes the following highways...
Interstate 70 between mile markers 339 and 355.
Kansas Turnpike between mile markers 145 and 181.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Torrential rainfall is also occurring with this storm, and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 1000 PM CDT for northeastern
and east central Kansas.
LAT...LON 3859 9610 3875 9630 3922 9598 3896 9550
3894 9550
TIME...MOT...LOC 2106Z 214DEG 45KT 3882 9603Special weather statement, May 28, 4:10 PM CDT, 1 hour 29 minutes before
Special Weather Statement
National Weather Service Topeka KS
410 PM CDT Tue May 28 2019
KSZ054-055-058-282145-
Coffey-Lyon-Osage-
410 PM CDT Tue May 28 2019
...SIGNIFICANT WEATHER ADVISORY FOR SOUTHERN OSAGE...NORTHWESTERN
COFFEY AND LYON COUNTIES UNTIL 445 PM CDT...
At 410 PM CDT, Doppler radar was tracking strong thunderstorms along
a line extending from 5 miles north of Neosho Rapids to near Olpe.
Movement was northeast at 45 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
these storms.
Locations impacted include...
Emporia, Osage City, Lyndon, Lebo, Olpe, Hartford, Neosho Rapids,
Reading, Olivet and Melvern Lake.
This includes the following highways...
Interstate 35 between mile markers 128 and 153.
Kansas Turnpike between mile markers 118 and 154.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
&&
A Tornado Watch remains in effect until 1000 PM CDT for east central
Kansas.
LAT...LON 3817 9636 3828 9636 3874 9602 3874 9595
3862 9554 3817 9607
TIME...MOT...LOC 2110Z 212DEG 38KT 3844 9601 3829 9620
BaergLocal storm report, May 28, 4:58 PM CDT, 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
458 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0451 PM HAIL 3 S WILLARD 39.05N 95.95W
05/28/2019 E2.00 INCH SHAWNEE KS EMERGENCY MNGR
&&
CPLocal storm report, May 28, 5:00 PM CDT, 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TOPEKA KS
500 PM CDT TUE MAY 28 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0455 PM HAIL 4 SSW SILVER LAKE 39.05N 95.87W
05/28/2019 E1.00 INCH SHAWNEE KS EMERGENCY MNGR
&&
CPThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 27, 10:42 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 48 min |
| May 27, 11:00 PM CDT | Tornado Warning | TOP | Republic | 15 min |
| May 27, 11:11 PM CDT | Tornado Warning | TOP | Republic | 19 min |
| May 27, 11:24 PM CDT | Severe Thunderstorm Warning | TOP | Republic | 23 min |
| May 28, 12:51 AM CDT | Areal Flood Warning | TOP | Jefferson | 24 hr |
| May 28, 10:46 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson | 44 min |
| May 28, 11:21 AM CDT | Special Weather Statement | TOP | Geary | 24 min |
| May 28, 11:53 AM CDT | Severe Thunderstorm Warning | TOP | Dickinson, Morris | 37 min |
| May 28, 12:28 PM CDT | Special Weather Statement | TOP | Geary | 17 min |
| May 28, 12:54 PM CDT | Special Weather Statement | TOP | Pottawatomie | 36 min |
| May 28, 1:04 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Pottawatomie, Wabaunsee | 41 min |
| May 28, 1:37 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Jackson | 38 min |
| May 28, 2:13 PM CDT | Severe Thunderstorm Warning | TOP | Brown | 17 min |
| May 28, 2:21 PM CDT | Severe Thunderstorm Warning | TOP | Marshall, Nemaha | 39 min |
| May 28, 2:47 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 43 min |
| May 28, 3:19 PM CDT | Flash Flood Warning | TOP | Brown, Jackson, Marshall, Nemaha, Pottawatomie | 4 hr |
| May 28, 3:31 PM CDT | Severe Thunderstorm Warning | TOP | Brown, Nemaha | 29 min |
| May 28, 3:41 PM CDT | Special Weather Statement | TOP | Lyon | 34 min |
| May 28, 4:07 PM CDT | Special Weather Statement | TOP | Shawnee | 23 min |
| May 28, 4:10 PM CDT | Special Weather Statement | TOP | Lyon, Osage | 35 min |
| May 28, 4:21 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee, Wabaunsee | 39 min |
| May 28, 4:26 PM CDT | Severe Thunderstorm Warning | TOP | Lyon | 49 min |
| May 28, 4:39 PM CDT | Severe Thunderstorm Warning | TOP | Douglas, Lyon, Osage, Shawnee, Wabaunsee | 51 min |
| May 28, 4:39 PM CDT | Tornado Warning | TOP | Lyon, Osage | 51 min |
| May 28, 4:58 PM CDT | Severe Thunderstorm Warning | TOP | Jackson, Jefferson, Shawnee, Wabaunsee | 47 min |
| May 28, 5:12 PM CDT | Flash Flood Warning | TOP | Lyon | 4 hr |
| May 28, 5:25 PM CDT | Tornado Warning | TOP | Osage | 50 min |
| May 28, 5:26 PM CDT | Flash Flood Warning | TOP | Jefferson, Osage, Shawnee, Wabaunsee | 4 hr |
| May 28, 5:41 PM CDT | Tornado Warning | TOP | Douglas, Franklin | 49 min |
| May 28, 5:55 PM CDT | Special Weather Statement | TOP | Jefferson | 35 min |
| May 28, 5:58 PM CDT | Special Weather Statement | TOP | Brown | 32 min |
| May 28, 6:11 PM CDT | Tornado Warning | TOP | Douglas | 32 min |
| May 28, 6:18 PM CDT | Tornado Warning | TOP | Douglas | 25 min |
| May 28, 6:21 PM CDT | Tornado Warning | TOP | Republic | 39 min |
| May 28, 6:23 PM CDT | Areal Flood Advisory | TOP | Jackson, Jefferson, Shawnee | 3 hr |
| May 28, 6:46 PM CDT | Flash Flood Warning | TOP | Douglas, Jefferson, Osage | 8 hr |
| May 28, 6:53 PM CDT | Tornado Warning | TOP | Republic, Washington | 37 min |
Nearby
Flash Flood Warnings in Kansas, 2019Every flash flood warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.